Keeping the blood thin reduces, perhaps, some would say, even almost eliminates the risk of having a stroke, and Warfarin has been widely used to achieve this for a long time. But Warfarin can make your blood so thin that it causes it’s own problems, internal bleeding and even death – one of our GP readers reports that he knew of a case where a nursing home resident was in a coma for 18 months after taking too much Warfarin.
So – too much Warfarin can cause severe problems and not enough doesn’t thin your blood enough. So if you’re on Warfarin it’s very strongly recommended that you get the level of Warfarin in your blood tested through your GP every 3 or 4 weeks so that, if need be, you can take more or less – in fact it’s madness if you don’t. But, why continue to be on Warfarin? – in the last 2 or 3 years new drugs have become available such as Xarelto, Pradaxa and Eliquis that have none of the Warfarin problems, and at least Xarelto is on the PBS scheme. One of our readers reports that he’s been simply taking a tiny little Xarelto pill each night and, when he enquired of his cardiologist at his last visit, he was told that all the latest reports on Xarelto from overseas are confirming that it’s excellent.
It’s hard to imagine why those still on Warfarin aren’t going to their GP and demanding to be put on one of the alternatives.